Flash Flood, Broome
- When
- March 4, 11:49 AM EST to 7:00 PM EST
- Where
- Broome County, Chenango Bridge
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 42.160, -75.820 (the zone’s center; the record gives no point)
On the morning of March 4th, a huge raft of ice broke free on the Chenango River upstream from Chenango Bridge, a small community along the Chenango River in the Greater Binghamton area of New York. Chenango Bridge is located a few miles upstream of where the Chenango River merges with the Susquehanna River in Binghamton NY.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
On the morning of March 4th, a huge raft of ice broke free on the Chenango River upstream from Chenango Bridge, a small community along the Chenango River in the Greater Binghamton area of New York. Chenango Bridge is located a few miles upstream of where the Chenango River merges with the Susquehanna River in Binghamton NY. The raft of ice jammed up, first against a railroad bridge and then also, about 1000 feet upstream, against the route 12A bridge. The jam was extensive enough to almost completely block the flow of the Chenango River, which in turn, caused water to back up behind both bridges and flood an ice skating rink, a golf course, a parking lot and an office building which houses a pub, a senator's office and a financial institution. A young man drove a truck into the rising water of a parking lot where the truck stalled. He was rescued by the fire department.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 4, 9:58 AM EST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE BINGHAMTON NY 958 AM EST THU MAR 4 2004 .UPDATE...AREAS OF FOG QUITE DENSE AROUND THE AREA THIS MORNING... ESPECIALLY HILLTOPS. STAGNANT...MILD AIRMASS OVER MELTING SNOW AND FRESH RAINFALL SHOULD KEEP AT LEAST SOME FOG IN THE AREA ALL DAY ALTHOUGH EXTREMELY LOW VSBYS WILL BE THINNING AS SOME DRIER AIR WORKS IN ALOFT AND SOLAR INSOLATION WORKS ON THE CLOUD TOPS. HAVE UPDATED FCSTS TO INCLUDE THIS. RAIN HAS MOVED EAST OF AREA AND NO FURTHER DEVELOPMENT EXPECTED UNTIL TONIGHT SO DRY THIS AFTERNOON. LOWERED MAXES JUST A BIT DUE TO CLOUDS AND LIGHT WINDS PREVENTING MUCH MIXING. WERE EVALUATING NEED FOR A FLOOD WATCH GIVEN ANTECEDENT CONDITIONS...FUTURE RAINFALL...MILD TEMPS...ICE JAM POTENTIAL AND LATEST RIVER FORECASTS. MORE ON THIS A LITTLE LATER. && .PREVIOUS DISCUSSION... TONIGHT...LOW PRESSURE IN THE CENTRAL PLAINS DEEPENS RAPIDLY AND MOVES NORTH INTO SRN WISCONSIN...WITH A SURGE OF WARM AIR ALOFT MOVING INTO OUR AREA ON THE HEELS OF A 50KT SOUTHWEST LOW LEVEL JET. THE MODELS HAVE TRENDING DRIER WITH THE WARM ADVECTION PRECIPITATION OVERNIGHT WITH MODEL QPF AMOUNTS A QUARTER OF AN INCH OR LESS BY DAYBREAK FRIDAY. HAVE GONE WITH CAT POPS OVER SRN/WRN ZONES AND LIKELY POPS OVER NRN/ERN ZONES. FRIDAY...THE 850MB FRONT MOVES NORTH INTO CANADA WHILE THE SURFACE WARM FRONT GETS HUNG UP TO OUR SOUTH AND WEST OVER PA/MD. RAIN WILL CONTINUE OVER NE ZONES AND WILL TAPER OFF TO SCT SHOWERS BY MIDDAY ELSEWHERE. WITH COLD AIR DAMMING IN PLACE THERE SHOULD BE A LARGE EAST-WEST TEMP GRADIENT. HIGHS OVER WRN ZONES COULD MAKE IT INTO THE LOWER 60S...WHILE ERN ZONES ONLY MAKE IT INTO THE LOWER 50S. .LONG TERM...(FRIDAY NIGHT-WED) ACTIVE PATTERN FOR THE PERIOD WITH A ZONAL FLOW OVER THE EAST BECOMING MORE OF A TROF AS WEST COAST TROF MOVES IN. AT START A WOUND UP SFC LOW OVER SRN ONTARIO WILL BE PULLING E. A COLD FRONT WILL GO THROUGH SAT MORNING WITH RAIN CHANGING TO SNOW SAT AFTERNOON. WITH FLOW GOING NW AND THIS FORCING THERE COULD BE SOME LINGERING SNOW SHOWERS INTO SAT NGT. WITH THE NEXT SYSTEM SOME TIMING DIFFERENCES. THE 00Z MRF WAS FASTER THAN THE 12Z GFS WITH SUN INTO MON EVENT. THE 12Z GFS GOES ALONG WITH SOME OF THE OTHER MID RANGE MODELS LIKE CAN AND NOGAPS. THESE MODELS HAVE A NARROW HIGH PRESSURE RIDGE SUN AM BETWEEN SYSTEMS. WILL BLEND PREVIOUS FORECAST WITH OTHER OFFICES AND CURRENT TRENDS. TUE WILL BE IN TROF WITH COLDER TEMPS AND WEAKER SYSTEMS. && .BGM WATCHES/WARNINGS/ADVISORIES... NY...NONE. PA...NONE. UPDATE...BREWSTER PREV FCST...VAN AUSDALL EXTENDED...CHAMPNEY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 430 AM EST THU MAR 4 2004 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-041200- BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY- LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY- NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY- SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA- STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY- WYOMING PA-YATES NY- 430 AM EST THU MAR 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
The Binghamton radar (KBGM), 14 km away, was scanning. The volume nearest the first event began at 16:50 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, March 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387064.